Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 23, 2005, 1:27 PM PST for Monterey County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 1:27 PM PST (21:27 UTC)
- Expired
- Feb 23, 2005, 2:00 PM PST
- In force
- 33 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Counties, with a storm outline in the text
County Monterey County, CA
The radar
The San Joaquin Valley radar (KHNX), 92 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMTR 232129 SVRMTR CAC053-232200- /O.NEW.KMTR.SV.W.0002.050223T2127Z-050223T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 127 PM PST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MONTEREY COUNTY IN CALIFORNIA * UNTIL 200 PM PST * AT 124 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL MONTEREY COUNTY...OR ABOUT 29 MILES NORTH OF PASO ROBLES...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN MONTEREY COUNTY AT 140 PM PST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3613 12050 3611 12073 3576 12071 3578 12044 $$ STROBIN/DYKEMA
1 follow-up statement
000 WWUS56 KMTR 232144 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 144 PM PST WED FEB 23 2005 CAC053-232200- /O.CON.KMTR.SV.W.0002.000000T0000Z-050223T2200Z/ MONTEREY CA- 144 PM PST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM PST FOR SOUTHEASTERN MONTEREY COUNTY... AT 142 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTHEASTERN MONTEREY COUNTY...OR ABOUT 16 MILES NORTH OF PASO ROBLES...MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN MONTEREY COUNTY AT 140 PM PST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3613 12050 3611 12073 3576 12071 3578 12044 $$ STROBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 8:48 AM PST, 4 hours 39 minutes earlier.
Area forecast discussion, Feb 23, 8:48 AM PST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
848 AM PST WED FEB 23 2005
.DISCUSSION...UPPER LOW IS LOCATED ALONG THE SOCAL COAST. SHOWER
ACTIVITY IS WELL TO THE SOUTH OF THE DISTRICT THIS MORNING. IN
FACT...SUMMER-LIKE STRATUS PATTERN OVER THE COAST IN MOIST NW FLOW.
THE GFS ROTATES A VORT MAX INTO THE DISTRICT THIS AFTERNOON...WITH
THE 12Z GFS ACTUALLY GENERATING QPF. BASED ON SATL IMAGERY DO NOT SEE
ANY TYPE OF FORCING THAT WOULD BRING SHOWER ACTIVITY TO THE
DISTRICT...SO HAVE DECIDED NOT TO ADD SHOWERS TO THE FORECAST. NEXT
CHANCE OF SIGNIFICANT RAIN WOULD BE ON SUNDAY.
CURRENT FORECAST LOOKS GOOD...NO UPDATES.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TDA...SCA...PIGEON PT TO PT PIEDRAS BLANCAS.
&&
PUBLIC FORECAST: STROBIN
MARINE/AVIATION: DYKEMA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:49 PM PST | Severe Thunderstorm Warning | MTR | San Benito | 31 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.